Illinois, 2008

Hail in Illinois, August 3, 2008

August 3, 2008 · NWS DVN · 1 event in 1 county or zone

Scattered showers and thunderstorms moved southeast across eastern Iowa and northwest Illinois during the early morning of August 3 as a warm front moved northeast into Iowa. Some of the storms were severe; producing nickel to golf ball-sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Scattered showers and thunderstorms moved southeast across eastern Iowa and northwest Illinois during the early morning of August 3 as a warm front moved northeast into Iowa. Some of the storms were severe; producing nickel to golf ball-sized hail. Brief heavy rain and frequent lightning also accompanied the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 3, 2:05 AM CST, 4 hours 15 minutes earlier.

Area forecast discussion, Aug 3, 2:05 AM CST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
305 AM CDT SUN AUG 3 2008

.SYNOPSIS...
WARM FRONT OVER CENTRAL IOWA MOVING NORTHEAST AT 15-20 MPH PRODUCING
LINE OF THUNDERSTORMS AT 230 AM EXTENDING FROM NEAR ALO TO OTM
SLIDING SOUTHEAST TO EAST SOUTHEAST AT 20 TO 25 MPH.  RADAR TRENDS
SUGGESTING SOME STORMS STRONG ATTM WITH POSSIBLY PEA SIZED HAIL AND
GUSTY WINDS OF 25 TO 40+ MPH.  ANALYSIS INDICATES HOT AIR OVER
SOUTHERN PLAINS BEHIND FRONT TO REACH ACROSS CWA BETWEEN 22Z AND 06Z
RESULTING IN HOTTEST CONDITIONS OF THE SUMMER NEXT 24 TO 36 HOURS
BEFORE COLD FRONT PASSES EARLY TUESDAY.

&&

.SHORT TERM...TODAY AND TONIGHT...
MINOR CHANGES TO CURRENT PACKAGE WITH CHANCE POPS FOR MORNING STORMS
AND SHOWERS AHEAD OF WARM FRONT. PRECIPITATION TO GRADUALLY
DISSIPATE LATE MORNING INTO AFTERNOON HOURS WITH DECENT MAX
TEMPERATURE GRADIENT WITH LOW/MID 80S NORTHEAST AND LOWER 90S SW.
TONIGHT...WARM AND MUGGY WITH SOME STORMS GLANCING FAR NORTH ALONG
HIGHWAY 20 FROM MAJOR MCS OVER MN/WI THAT COULD PRODUCE SOME SEVERE
WEATHER IN FAR NORTH THERE FROM STRONG TO DAMAGING WINDS FROM COOL
POOL.

&&

.LONG TERM...
MONDAY AND MONDAY NIGHT...KEPT LINGERING POPS NORTH OF HIGHWAY 30
FROM OUTFLOW BOUNDARY THAT ANALYSIS SUGGESTS WILL LINGER INTO PM
HOURS. STRONGER INDICATION OF HEAT ADVISORY CRITERIA TO BE MET ALONG
AND SOUTH OF HIGHWAY 30 FOR DAY SHIFT TO CONSIDER ISSUANCE OF WITH
HEAT INDEX VALUES OF 100 TO OVER 105F SUGGESTED.  INTENSE CONVECTION
STILL SUGGESTED TO FIRE BETWEEN 4-6 PM AHEAD OF COOL FRONT JUST TO
NORTH AND WEST OF CWA WITH EXTREME INSTABILITY OF AOA 3600 J/KG AND
ENOUGH DRY AIR ALOFT FOR STRAIGHT LINE WINDS OF 60 TO OVER 80 MPH
WITH ISOLATED 90+ MPH SUGGESTED.  LARGE HAIL OF GOLF BALL TO BASEBALL
ALSO POSSIBLE WITHIN FIRST FEW HOURS OF FIRING AS STORMS MAY
INITIALLY SHOW SOME SUPERCELL CHARACTERISTICS WITH ISOLATED TORNADOES
POSSIBLE INTO MID EVENING HOURS BEFORE COALESCENCE. LOCATIONS MOST AT
RISK OF SEVERE WEATHER ROUGHLY NORTH OF HIGHWAY 34 IN EVENING HOURS
AND WILL CONTINUE TO EMPHASIZE IN HWO PRODUCT.  KEPT 40 POPS NORTH
1/2 WITH SLIGHT CHANCE FAR SOUTH WITH CONCERN ALL SOLUTIONS LIKELY
NOT ABLE TO HANDLE WELL INITIATION AND PROPAGATION OF SYSTEM DUE TO
LARGE INSTABILITY AND MODEST SUMMERTIME SHEAR AND FORCING.  MINS OF
70 TO 75 SUGGESTED THAT MAY REQUIRE HEAT ADVISORY IF ISSUED MAY NEED
TO BE CONTINUED INTO MID TO LATE EVENING SOME LOCATIONS.

TUESDAY AND TUESDAY NIGHT...COOL FRONT FASTER SUGGESTING LINGERING
SHOWERS AND STORMS TO SLIDE SOUTH OF FORECAST AREA BY LATE EVENING.
DECENT GRADIENT FOR HIGHS WITH CLOUDS AND PRECIPITATION IMPACTING
LOCATION OF STRONGEST GRADIENT WITH LOW 90S SOUTH AND LOW/MID 80S
FAR NORTH.  KEPT CHANCE POPS DUE TO NON-LINEAR NATURE OF CONVECTION
WITH SYSTEM AND MODEST FORCING.  DEWPOINTS TO LOWER OVERNIGHT AND
SKIES CLEARING WITH LOWS UPPER 50S NORTH TO LOWER 60S SOUTH.

WEDNESDAY THROUGH SATURDAY...KEPT CURRENT FORECAST DRY WITH HIGHS
UPPER 70S TO MID 80S AND LOWS UPPER 50S TO LOWER 60S WITH MODERATE
HUMIDITY.   STRENGTH OF NW JET AND IMPULSES SUGGEST SOME ISOLATED
STORMS AND SHOWERS POSSIBLE FOR LATER SHIFTS TO CONSIDER.
..NICHOLS..

&&

.AVIATION...
VFR CONDITIONS WITH ISOLATED BRIEF MVFR FROM CIGS 2-3K AGL AND
VSBYS 1-3 MILES IN +TSRA IN STORMS UNTIL 15Z AS WARM FRONT PASSES.
SKIES TO BECOME SCATTERED TO CLEAR BY PM WITH VSBYS AOA 7 MILES.
..NICHOLS..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

NICHOLS
Hazardous weather outlook, Aug 3, 3:50 AM CST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
450 AM CDT SUN AUG 3 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-040900-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
450 AM CDT SUN AUG 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE INTO THE MID MORNING HOURS
BEFORE DISSIPATING.  A FEW OF THESE STORMS MAY BRIEFLY BE STRONG
PRODUCING GUSTY WINDS OVER 40 MPH AND POSSIBLY PEA SIZED HAIL.  A FEW
STORMS MAY REDEVELOP THIS AFTERNOON NORTH OF HIGHWAY 30 WITH ISOLATED
STRONG STORMS POSSIBLE CONTINUING THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MONDAY AFTERNOON AND MONDAY EVENING...TEMPERATURES WILL RISE INTO THE
LOWER TO MIDDLE 90S COMBINED WITH VERY HIGH MOISTURE LEVELS PUSHING
AFTERNOON HEAT INDEX VALUES OVER 100F UP TO AROUND 105F.  A HEAT
ADVISORY IS PROBABLE OVER ALL OR PORTIONS OF THE OUTLOOK AREA FOR
MONDAY AFTERNOON INTO THE EARLY EVENING HOURS...ESPECIALLY ALONG AND
SOUTH OF I-80.

MONDAY AFTERNOON AND MONDAY NIGHT...THUNDERSTORMS WILL RAPIDLY DEVELOP
LATE AFTERNOON AND CONTINUE OVERNIGHT AHEAD OF AN ADVANCING COOL FRONT.
VERY HIGH INSTABILITY WILL ALLOW FOR SOME OF THESE STORMS TO BECOME
SEVERE. THE PRIMARY THREAT WILL BE DAMAGING WINDS OF 60 TO 80 MPH...WITH
ISOLATED HIGHER SPEEDS POSSIBLE.  LARGE HAIL UP TO THE SIZE OF GOLF
BALLS...AND AN ISOLATED TORNADO MAY ALSO BE POSSIBLE INTO MID EVENING.
THERE IS THE POTENTIAL FOR SIGNIFICANT TO WIDESPREAD SEVERE WEATHER WITH
LOCATIONS WITH THE GREATEST RISK ALONG AND NORTH OF HIGHWAY 34.
INTERESTED INDIVIDUALS SHOULD MONITOR THIS PRODUCT FOR FURTHER UPDATES.

TUESDAY AND TUESDAY NIGHT...THUNDERSTORMS WILL CONTINUE TO OCCUR
ALONG AND AHEAD OF THE SLOW MOVING COOL FRONT. ADDITIONAL STRONG TO
DAMAGING WINDS AND LARGE HAIL MAY ALSO OCCUR IN THE STRONGEST STORMS
IN THE AFTERNOON AND EVENING HOURS SOUTH OF I-80.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS UNLIKELY TODAY OR TONIGHT.  SPOTTERS PLEASE
REPORT ANY STRONG WINDS OVER 40 MPH AND PEA SIZED HAIL TO THE QUAD
CITIES FORECAST OFFICE.

NICHOLS

In the hours before

Local storm report, Aug 3, 4:46 AM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
546 AM CDT SUN AUG 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 AM     HAIL             ESE DYERSVILLE          42.48N 91.11W
08/03/2008  E0.25 INCH       DUBUQUE            IA   TRAINED SPOTTER

            JUST STOPPED.

&&

BILLN
Local storm report, Aug 3, 4:50 AM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
550 AM CDT SUN AUG 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 AM     HAIL             4 S MANCHESTER          42.43N 91.46W
08/03/2008  E1.75 INCH       DELAWARE           IA   TRAINED SPOTTER

            HAIL UP TO THE SIZE OF GOLFBALLS.

&&

BILLN
Local storm report, Aug 3, 5:10 AM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
610 AM CDT SUN AUG 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HAIL             DELHI                   42.43N 91.33W
08/03/2008  E1.50 INCH       DELAWARE           IA   PUBLIC

&&

BILLN
Local storm report, Aug 3, 5:41 AM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
641 AM CDT SUN AUG 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 AM     HAIL             BELLEVUE                42.26N 90.43W
08/03/2008  E0.25 INCH       JACKSON            IA   LAW ENFORCEMENT

&&

BILLN
Local storm report, Aug 3, 5:50 AM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
650 AM CDT SUN AUG 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 AM     HAIL             CASCADE                 42.30N 91.01W
08/03/2008  E0.88 INCH       DUBUQUE            IA   EMERGENCY MNGR

&&

BILLN
Local storm report, Aug 3, 5:53 AM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
653 AM CDT SUN AUG 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 AM     HAIL             4 SE CASCADE            42.26N 90.95W
08/03/2008  E1.25 INCH       JONES              IA   TRAINED SPOTTER

&&

BILLN

The radar

The Quad Cities radar (KDVN), 66 km away, was scanning. The volume nearest the first event began at 12:19 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Carroll

When
August 3, 6:20 AM CST
Where
Carroll County, Fairhaven
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.950, -89.930

Nickel-sized hail fell near Fairhaven, IL around 720 am August 3.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130365.